Yun Jin Lee and Jung Yoon Kim
Yonsie University Health System, South Korea
Seoul National Univeristy Bundang Hospital, South Korea
Posters & Accepted Abstracts: J Diabetes Metab
Chemotherapy is part of cancer treatment. Chemotherapy-induced cutaneous toxicity including hand-foot syndrome (also called palmar-plantar erythrodysesthesia or PPE) and paronychia may affect diabetic feet. Paronychia is a soft tissue infection around a fingernail that begins as cellulitis but that may progress to a definite abscess. The hand-foot syndrome usually manifests as redness, swelling, and pain on the palms of the hands and/or the soles of the feet. Sometimes it is accompanied by blisters, peeling of the skin, and rashes. One of the primary concerns with the hand-foot syndrome is the potential infection of peeling or cracking skin and open sores. Especially patients with diabetes who are administered chemotherapy are a high-risk group of infection. Signs of infection are redness and swelling around a sore, a warm feeling when touched, the presence of pus, and sometimes red streaks in the area near the sore. If paronychia occurred simultaneously with the hand-foot syndrome, it could aggravate diabetic foot problems. Additionally, certain chemotherapy drugs can cause peripheral neuropathy, such as vinca alkaloids (vincristine), cisplatin, paclitaxel, and the podophyllotoxins (etoposide and teniposide). This can occur in patients with and without diabetes. So, it is necessary for patients with diabetes who are receiving chemotherapy to assess feet determine side effects and educate them on how to care their feet. Even though Korean clinical guideline for foot prevention and management was developed in 2015, and wound and ostomy care including diabetic foot care which is online education program were developed in 2016, there has been limited research regarding side effects and foot care for a patient with diabetes who are having chemotherapy.